Kansas, 2015

Hail in Kansas, June 28, 2015

June 28, 2015 · NWS DDC · 3 events in 2 counties and zones

A few marginally severe thunderstorms occurred along a cold front during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few marginally severe thunderstorms occurred along a cold front during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 5:00 PM CST, 2 hours earlier.

Area forecast discussion, Jun 28, 5:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN JUN 28 2015

...UPDATED AVIATION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 100 PM CDT SUN JUN 28 2015

A FEW ISOLATED STORMS MAY BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS
EARLY THIS EVENING IN ASSOCIATION WITH A WEAK COLD FRONT MOVING
SOUTHWARD INTO OKLAHOMA. OTHERWISE, SHORT RANGE MODELS INDICATE A
LARGE SCALE UPPER LEVEL RIDGE REMAINING LOCKED IN ACROSS THE GREAT
BASIN THROUGH MONDAY ENHANCING A NORTHWEST FLOW ALOFT ACROSS THE
WESTERN HIGH PLAINS. ALTHOUGH AMPLE MOISTURE REMAINS SETTLED
ACROSS CENTRAL AND SOUTHWEST KANSAS, A WEAK FLOW ALOFT AND SURFACE
HIGH PRESSURE MOVING ACROSS WESTERN KANSAS WILL LIMIT PRECIP
CHANCES ACROSS MUCH OF THE AREA THROUGH LATE MONDAY AFTERNOON.

TEMPERATURES WILL DROP BACK DOWN INTO THE 60S(F) ONCE AGAIN
TONIGHT AS ANOTHER ROUND OF COOLER AIR FILTERS SOUTHWARD INTO
WESTERN KANSAS IN WAKE OF ANOTHER COLD FRONTAL PASSAGE THIS
AFTERNOON. FOR MONDAY, THE WEAK SURGE OF COOLER AIR WILL LEVEL OFF
THE WARMING TREND WITH HIGHS ONCE AGAIN REACHING THE 90S(F) ACROSS
CENTRAL AND SOUTHWEST KANSAS MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 306 PM CDT SUN JUN 28 2015

THE MAIN FOCUS PERIODS FOR CONVECTIVE ACTION IN OUR AREA ARE AROUND
WEDNESDAY INTO THURSDAY NIGHT AND AGAIN HEADING INTO THE WEEKEND,
ALTHOUGH IT IS POSSIBLE ON FRIDAY AS WELL. SOUTHWEST KANSAS WILL
REMAIN INFLUENCED BY THE EASTERN EDGE OF AN UPPER MEAN RIDGE AND
GENERALLY SUBSIDENT NORTHWEST FLOW HEADING THOUGH TUESDAY, WITH
LITTLE OPPORTUNITY FOR CONVECTION TO DEVELOP. WITH THE BREAKDOWN
OF THE RIDGING AND MORE CROSS TERRAIN FLOW MIDWEEK, THE MODELS
DEVELOP A WEAK CENTRAL PLAINS SURFACE LOW/CONVERGENCE ZONE. THIS
COULD BE A FOCUS AREA FOF CONVECTIVE DEVELOPMENT ON WEDNESDAY AS
WELL AS THURSDAY. THE ECMWF AND GFS HAVE MAINTAINED A FLATTENING
OF THE WESTERN MEAN RIDGE AND AN EQUATORWARD SHIFTING OF THE UPPER
WESTERLY JET, WHICH SHOULD ENHANCE ORGANIZED CONVECTION
OPPORTUNITIES IN THE CENTRAL PLAINS HEADING INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 600 PM CDT SUN JUN 28 2015

VFR CONDITIONS EXPECTED THROUGH TAF PD. THERE WILL BE SOME MID LEVEL
CLOUDS TONIGHT THAT WILL DISSIPATE. ANY CONVECTION SHOULD REMAIN SE
OF THE TERMINALS AND WILL WATCH AND AMEND AS NECESSARY. NOT ANTICIPATING
ANY FLIGHT IMPACTS THOUGH VIA RADAR TRENDS AND MESOSCALE GUIDANCE.
WINDS WILL BE FAIRLY LIGHT TONIGHT AND THEN TAKE ON MORE OF A NORTHEASTERLY
COMPONENT TOMORROW IN THE 5-10 KT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  66  97 /  20   0   0   0
GCK  62  93  64  98 /   0   0   0   0
EHA  63  90  65  97 /  10  20  10   0
LBL  63  93  66  97 /  10  10  10   0
HYS  62  92  65 100 /   0   0   0  10
P28  65  94  67 100 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...RUSSELL
AVIATION...SUGDEN
Hazardous weather outlook, Jun 28, 3:13 AM CST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT SUN JUN 28 2015

KSZ030-031-043>046-061>066-074>081-084>090-290915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH CENTRAL KANSAS.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

WEATHER HAZARDS EXPECTED...

  NO HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
THROUGH AT LEAST SATURDAY. IT IS TOO EARLY TO TELL IF ANY OF THESE
STORMS WILL BECOME SEVERE.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 28, 5:07 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SUN JUN 28 2015

KSZ080-089-290000-
COMANCHE KS-KIOWA KS-
607 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND
SOUTHWESTERN KIOWA COUNTIES UNTIL 700 PM CDT...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF MULLINVILLE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...WILMORE AND LAKE COLDWATER.

LAT...LON 3748 9952 3755 9937 3724 9908 3722 9949
TIME...MOT...LOC 2307Z 322DEG 13KT 3744 9943

RBURG
Local storm report, Jun 28, 5:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT SUN JUN 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             12 NNW COLDWATER        37.41N 99.44W
06/28/2015  E0.88 INCH       KIOWA              KS   PUBLIC

&&

MSCOTT
Special weather statement, Jun 28, 7:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT SUN JUN 28 2015

KSZ089-290145-
COMANCHE KS-
800 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND SOUTHERN
COMANCHE COUNTIES UNTIL 845 PM CDT...

AT 759 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUTTERMILK...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUTTERMILK.

LAT...LON 3720 9940 3711 9901 3704 9900 3700 9900
      3700 9949
TIME...MOT...LOC 0059Z 316DEG 8KT 3710 9929

RBURG

The radar

The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Comanche

When
June 28, 7:00 PM CST
Where
Comanche County, 4.87 mi ESE of Buttermilk
Measured
0.75 in hail
Reported by
Public
Coordinates
37.070, -99.250

Hail, Barber

When
June 28, 8:49 PM CST
Where
Barber County, 2.19 mi E of Elm Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
37.430, -98.640

Hail, Barber

When
June 28, 9:09 PM CST
Where
Barber County, 3.85 mi W of Uppdegraff
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -98.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590507, 590508, 590509.